thanks for taking this History: 55 yr.old female, ok health, .150 synthroid for 32 yrs, 2 1/2 yrs ago in for yearly checkup doc says he wasn't calling an ambulance but I needed to get to cardiologist pronto and would probably need a pacemaker--heart erratic, slow. ..cardiologist does all the routine tests. TESTS come back OK 24 hr Holter normal, but he still diagnosed SSS. I just didn't know enough to ask questions for which today I am still beating myself up over. I allowed him to implant pacemaker--he says it will make me feel better. His letter to my primary says I wanted pacemaker--right. . .after listening to him. Difficult implant. . .collapsed lung. Fast forward. . .
Am now under care of EP. Great doc (I hope). Pacemaker set on 60 used 85% of time. BUT I'm having short bursts of afib/svt daily that is very disconcerting. THIS time it was easily caught on monitor, pacemaker diagnostics, etc. In hospital ICU after 18 hr with very symptomatic episode. Converted with drugs.
EP is very conservative--says I only need to take 1 adult aspirin daily. He feels I can take medication if I want to for the afib but not necessary for long term health. Says not to go to ER until in afib 14 hrs. I really would like to avoid daily use of drugs. AND I get the feeling that he feels this is no big deal since I'm not going to die from it--but then again, I don't trust my feelings anymore when it comes to my health.
MY question to you: What questions should I be asking him? Is the afib no big deal since it is mostly just daily short bursts? When should I be worried about it--if ever? I don't want to rush into anything after the pacemaker fiasco.
It sounds like things are being done correctly. The collapsed kind of stinks but there is a 1% risk of a collapsed lung with every implant. Sorry it happened to you.
What questions should I be asking him?
It sounds like you are being cared for with the standard of care. If you are pacing that much, it was probably the right decision to implant for SSS.
Aspirin is the right choice for anti coagulation in someone without more than 1 of the following: hypertension, age greater than 75, heart failure, diabetes, or previous stroke or mini stroke (TIA). If you have a stroke or TIA, you need coumadin if the risk of bleeding is not prohibitive.
If it is rapid heart rates that cause the symptoms, a beta blocker or calcium channel blocker might help with the symptoms you feel with atrial fibrillation. The goal would be to slow down the rates when/if they are fast. There are medications that can help keep you out of atrial fibrillation, but your doctor is appropriately avoiding them unless you have significant sympoms. Medications aren't always a bad thing if they make you feel better and decrease risk of future cardiovascular events like strokes. Strokes are the biggest concern with atrial fibrillation, but you are low risk and aspirin is appropriate for now to decrease your risk of them.
I think you have asked and have all the answers to the right questions. I hope this helps. Thanks for posting.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.